[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Reduced Insulin Absorption

Hi, I'm a new member of this list and was wondering if anyone can give me
some insight on a recent problem I've been having with dramatically
decreased insulin absorption.

I've been on the Minimed 507 with Humalog for about three years, and I use
the Disetronic Tender infusion set.  On several occasions over that period,
I found that I was pumping insulin but it wasn't bringing my blood sugar
down.  This seemed to happen on the second or third day of the infusion set,
and during a time (especially on vacation) when I was eating inordinately
large meals and thus bolusing unusually large amounts at a time.  Also, I
would notice a knot forming in the abdominal tissue around the catheter.  No
occlusion alarms, and it appeared the insulin was being extruded normally
into the tissue.  After I replaced the infusion set in another location, the
problem went away, and the knot dissolved on its own over a couple days --
although with no evidence of any additional insulin entering my bloodstream.
There was also no evidence (other than the slight swelling) of infection.

Previously, this happened on very rare occations.  However, during the last
couple of weeks, I've had this problem more or less constantly.  Each of my
last four infusion sets have shown reduced insulin absorption starting about
24 hours after insertion, and I've had to remove a couple early because
there was virtually no absorption at all by the end of the second day.  I've
been avoiding bolusing more than a couple units at a time, and have used
square-wave boluses before every meal and any time blood sugar has gone
above 200 (which is most of the time when I'm having this problem).  I've
also tried to avoid large meals.  However, the knots just keep forming, and
the insulin stops working.

I've considered whether I'm putting the catheter in too deep or too shallow,
but I haven't been doing anything differently than before -- and the problem
has suddenly gotten much worse.  My doctor examined my sites at my last
visit and said they looked fine.  I've also put on about four extra pounds
in the past four months (I'm now 194 and my ideal weight is about 186), but
while this might increase my overall need for insulin, it seemingly wouldn't
lead to a situation where I would be pumping 10 units of insulin with little
or no reduction in my blood sugar level (unless increased fat layer might
have an effect?).

I plan to call my doctor about this next week, but he isn't a pump user
himself and didn't seem to have any particular insight when I mentioned this
problem in the past (when it was still rare).  I'm wondering if anyone on
this list has had similar experience and might have some ideas about the
cause and/or cure for it.

Thanks --

Chris Currie
email @ redacted

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml